Mississippi, 2014Tornado and Hail in Mississippi, June 12, 2014
June 12, 2014 · NWS MEG · 4 events in 2 counties and zones
A weak cold front and upper level disturbance moved from the Ozarks into the Mid-South during the afternoon hours of June 12, 2014. these features interacted with a moist and unstable airmass across much of the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and upper level disturbance moved from the Ozarks into the Mid-South during the afternoon hours of June 12, 2014. these features interacted with a moist and unstable airmass across much of the Mid-South. As a result a line of showers and thunderstorms erupted across Eastern Arkansas and progressed southeast through Southwest Tennessee and Northern Mississippi. Several storms were severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 8:02 PM CST, 18 minutes earlier.
Area forecast discussion, Jun 12, 8:02 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT THU JUN 12 2014
.DISCUSSION...
A WEAK MID LEVEL TROF IS PUSHING SE THROUGH THE REGION THIS
EVENING. THIS FEATURE HAS KICKED OF NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME SEVERE...ACROSS MUCH OF THE AREA. CURRENTLY
THE MOST ACTIVE STORMS STRETCH FROM EAST CENTRAL ARKANSAS INTO NORTH
MISSISSIPPI FUELED BY A RESERVOIR OF SBCAPES OF 1500-2000 J/KG TO
THE SOUTH. A FEW OF THESE STORMS COULD BE SEVERE FOR THE NEXT
COUPLE OF HOURS BUT THE TREND HAS BEEN ONE OF WEAKENING OVERALL AS
THE SURFACE BASED INSTABILITY GRADUALLY WANES. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE SINCE SOME STORMS HAVE BEEN TRAINING OVER THE
SAME AREAS LEADING TO RAINFALL AMOUNTS UP TO 3 INCHES IN AN HOUR
OR TWO.
HRRR INDICATES THAT SHOWERS AND THUNDERSTORMS WILL GENERALLY BE
EAST OF THE RIVER BY MIDNIGHT AND WENT AHEAD AND STARTING DROPPING
POPS TO THE WEST. UPDATE OUT.
SJM
&&
PREV DISCUSSION... /ISSUED 356 PM CDT THU JUN 12 2014/
UPDATE...
UPDATED FOR INCREASED RAIN CHANCES THIS AFTERNOON AND TO RE-DEFINE
SEVERE STORM POTENTIAL.
DISCUSSION...
CONVECTION TURNING SEVERE QUICKLY ACROSS EASTERN ARKANSAS WITH
REPORTS OF POWER OUTAGES AND TREES DOWN. HAVE EXPANDED POPS
EASTWARD IN THE SHORT TERM...AND THE SEVERE STORM POTENTIAL TO NO
INCLUDE MOST OF NORTHEAST ARKANSAS...THE BOOTHEEL OF MISSOURI AND
SOUTHWEST TENNESSEE.
JAB
PREV DISCUSSION... /ISSUED 256 PM CDT THU JUN 12 2014/
DISCUSSION...
NEXT 36 HOURS...CURRENT AIRMASS CONTINUES TO GET MORE UNSTABLE
AHEAD OF UPSTREAM SHORTWAVE/WEAK SFC FRONT IN THE OZARKS. LATEST
MESOANALYSIS SHOWING A TONGUE OF 2500 J/KG OF CAP EXTENDING INTO
EASTERN ARKANSAS. ON RADAR LEADING EDGE OF SHORTWAVE LIFT NOW
ENTERING RANDOLPH AND LAWRENCE COUNTIES WITH THE ACTIVITY PULSING
TO SEVERE LIMITS. THIS LINE IS EXPECTED TO DEVELOP SLOWLY SOUTH
AND EAST OVER THE COURSE OF THE AFTERNOON AND EVENING. MODEL
INITIALIZATION HAS BEEN ON THE SLOW SIDE WITH THE APPROACHING WAVE
AND LEADING EDGE OF STORMS...SO HAVE SPED UP THE ONSET AND EXIT OF
PRECIPITATION OVER THE NEXT 24 HRS.
AS FAR AS SEVERE WEATHER...IT STILL APPEARS THAT EAST CENTRAL
ARKANSAS INTO NORTH CENTRAL MISSISSIPPI WILL STILL HAVE THE
GREATEST THREAT FOR DAMAGING WINDS AND HAIL...FROM NOW THROUGH
THE MID EVENING HOURS. STORMS IN THIS REGION AND DURING THIS TIME
FRAME WILL CONTINUE TO BE MORE DISCRETE IN NATURE. ANY ORGANIZATION
OF CONVECTION IS SKETCHY AS MIDLEVEL WINDS ARE BODERLINE...25 TO
30 KTS. THE REMAINDER OF THE MIDSOUTH MAY SEE A FEW STRONG
STORMS THROUGH MIDNIGHT AS THE WAVE AND FRONT PASS THROUGH.
PRECIPITATION WILL EXIT THE MIDSOUTH LATE TONIGHT OVER THE NORTH
AND WEST...AND BELIEVE BY NOON OVER THE FAR SOUTHEAST. NORTH WINDS
BEHIND THE WEAK FRONT WILL BECOME GUSTY BY MIDDAY TOMORROW...USHERING
IN A SHORT PERIOD OF LOWER AND MORE COMFORTABLE HUMIDITY. SOME PATCHY
FOG MAY DEVELOP FRIDAY NIGHT UNDER EXPECTED GOOD RADITIONAL CONDITIONS.
SATURDAY THROUGH MONDAY...MODELS ARE IN AGREEMENT THIS PERIOD
THAT UPPER LEVEL HEIGHTS WILL BUILD OVER THE EASTERN THIRD OF THE
NATION. A STRONGER CAP WILL INHIBIT CONVECTION DESPITE THE RETURN
OF HIGHER DEWPOINTS TO THE AREA. HAVE LEFT RAIN CHANCES AROUND 10
PERCENT EACH DAY...AS A BRIEF/STRAY SHOWER OR WEAK STORM COULD
FORM. AFTER A SLIGHTLY COOLER START ON SATURDAY...TEMPERATURES
WILL WARM TO THE UPPER 80S AND LOW 90S BY SUNDAY...WITH LOWS
RANGING FROM THE MID 60S TO LOW 70S.
TUESDAY THROUGH THURSDAY...THE GFS AND EURO DIFFER WIDELY ON
WHETHER THE EASTERN RIDGE PROGRESSES OR NOT. THE GFS SWINGS THE
EXPECTED TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES THROUGH THE
PLAINS AND GREAT LAKES DURING THE PERIOD...YIELDING A RETURN TO A
SOUTHWESTERLY UPPER LEVEL FLOW...APPROACHING COLD FRONT...AND A
MARKED INCREASE IN RAIN CHANCES. THE EURO IS MUCH MORE BLOCKING
WITH THE RIDGE...DELAYING AND MINIMIZING THE RAIN THREAT. HAVE
TAKEN A BLEND OF BOTH MODELS...KEEPING TUESDAY DRY AND BRINGING
ONLY SLIGHT CHANCES FOR CONVECTION WEDNESDAY AND THURSDAY AS THE
RIDGE SLOWING ADVANCES EAST.
JAB
&&
.AVIATION...
00Z TAF CYCLE
MAINLY VFR CONDITIONS WILL CONTINUE FOR TONIGHT AND OVERNIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST
AREA TONIGHT AND INTO THE OVERNIGHT HOURS PRODUCING MVFR VISIBILITIES
AT TIMES. SOME MVFR/IFR CEILINGS WILL MOVE INTO NORTHERN AND
WESTERN SECTIONS OF THE FORECAST AREA FRIDAY MORNING WITH VFR
CONDITIONS RETURNING IN THE AFTERNOON. WINDS WILL BE LIGHT AND
MAINLY FROM THE NORTHWEST TONIGHT AND OVERNIGHT BEFORE WINDS
BECOME NORTH AT 5 TO 10 KNOTS ON FRIDAY.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 4:12 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUN 12 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
512 PM CDT THU JUN 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH AND WEST OF A LINE
FROM HAYTI MISSOURI TO HOUSTON MISSISSIPPI THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.
A FEW STRONG STORMS WILL BE POSSIBLE ACROSS NORTHWEST
TENNESSEE...AND NORTHEAST MISSISSIPPI THIS AFTERNOON THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN ARKANSAS...THE
BOOTHEEL OF MISSOURI...SOUTHWEST TENNESSEE AND A LARGE PORTION
OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING.
JAB
In the hours before
Local storm report, Jun 12, 5:04 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 N COVINGTON 35.60N 89.65W
06/12/2014 M60.00 MPH TIPTON TN TRAINED SPOTTER
TRAINED SPOTTER MEASURED SIXTY MPH WIND GUSTS AND
PEA-SIZED HAIL
&&
RCW/TLSJRSpecial weather statement, Jun 12, 5:05 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT THU JUN 12 2014
TNZ088-089-122330-
SHELBY TN-FAYETTE TN-
605 PM CDT THU JUN 12 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM LAKELAND TO 3 MILES SOUTHEAST OF GERMANTOWN AT 605 PM
CDT...MOVING SOUTHEAST AT 15 MPH.
PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA AND GERMANTOWN...SHOULD MONITOR
THIS STORM CLOSELY.
&&
LAT...LON 3533 8990 3532 8946 3500 8948 3500 8988
TIME...MOT...LOC 2305Z 297DEG 14KT 3522 8971 3505 8974
Local storm report, Jun 12, 5:08 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 3 N COVINGTON 35.61N 89.65W
06/12/2014 M71.00 MPH TIPTON TN TRAINED SPOTTER
&&
RCW/TLSJRSpecial weather statement, Jun 12, 5:22 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT THU JUN 12 2014
MSZ002-003-TNZ089-122345-
BENTON MS-MARSHALL MS-FAYETTE TN-
622 PM CDT THU JUN 12 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...
NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES NORTH OF MT PLEASANT AT 622 PM CDT...MOVING SOUTHEAST AT 15
MPH.
VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3510 8919 3484 8931 3498 8966 3520 8954
TIME...MOT...LOC 2322Z 297DEG 14KT 3505 8949
Special weather statement, Jun 12, 7:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
836 PM CDT THU JUN 12 2014
MSZ002-013>015-130200-
UNION MS-PONTOTOC MS-MARSHALL MS-LAFAYETTE MS-
836 PM CDT THU JUN 12 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 PM CDT FOR...
NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES WEST OF CAMBRIDGE AT 836 PM CDT...
MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAFAYETTE...MARSHALL...PONTOTOC AND UNION COUNTIES...
INCLUDING LOCATIONS NEAR NEW ALBANY...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3449 8899 3425 8907 3438 8954 3456 8949
TIME...MOT...LOC 0136Z 284DEG 16KT 3445 8941
Special weather statement, Jun 12, 8:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT THU JUN 12 2014
MSZ013>015-130245-
UNION MS-PONTOTOC MS-LAFAYETTE MS-
918 PM CDT THU JUN 12 2014
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 945 PM CDT FOR...
NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTH CENTRAL UNION COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF RANDOLPH AT 918 PM CDT...
MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3440 8889 3418 8888 3418 8927 3436 8928
TIME...MOT...LOC 0218Z 266DEG 14KT 3427 8916
Event by event
2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Pontotoc
- When
- June 12, 8:20 PM CST to 8:35 PM CST
- Where
- Pontotoc County, Thaxton to 3 mi W of Pontotoc
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 34.320, -89.170
Ping pong ball to golf ball size hail fell from Thaxton to Pontotoc. The large hail damaged a patrol car west of Pontotoc.
Hail, Pontotoc
- When
- June 12, 9:00 PM CST to 9:05 PM CST
- Where
- Pontotoc County, Randolph
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.180, -89.170
Thunderstorm Wind, Chickasaw
- When
- June 12, 9:30 PM CST to 9:35 PM CST
- Where
- Chickasaw County, 4.08 mi W of Okolona to 3.44 mi W of Okolona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.006, -88.821
Straight line winds knocked down multiple trees along County Road 135 north of Highway 32 west of Okolona. One home was damaged by a fallen tree.
Tornado, Chickasaw
- When
- June 12, 9:30 PM CST to 9:40 PM CST
- Where
- Chickasaw County, 4.52 mi WNW of Okolona to 3.92 mi WNW of Okolona
- Rating
- EF1
- Path length
- 1.29 mi
- Path width
- 200 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.031, -88.819
This weak tornado uprooted and snapped off several trees along its path. Two houses suffered considerable damage from fallen trees. One person received a minor injury. In addition, near the touchdown point, several roof panels were blown off a poultry building. Peak wind was estimated at 90 to 95 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 12, 201412 injured · $404 million · 4.5 in hail · 51 events
- Flash Flooding and Hail in Texas, June 12 to 13, 20141 death · $291,000 · 2 in hail · 17 events
- Tornadoes and Hail in Texas, June 12, 2014$437,000 · EF2 · 33 events
- Flash Flooding in New York, June 12 to 13, 2014$170,000 · 4 events
- Flash Flooding and Damaging Wind in Virginia, June 12, 2014$53,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Arkansas, June 12, 2014$38,000 · 1 in hail · 9 events
- Flash Flood in West Virginia, June 12, 2014$25,000 · 1 event
- Flooding in Pennsylvania, June 12, 2014$18,000 · 5 events
- Flash Flooding in Maryland, June 12, 20149 events
- Tornado and Hail in Montana, June 12 to 13, 2014EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20148 events
- Flash Flooding and Flooding in Pennsylvania, June 12 to 13, 2014$2,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525944, 525955, 525959, 526078.